Thunderstorm Wind, Monroe
- When
- May 25, 9:48 AM EST
- Where
- Monroe County, 5 mi ENE of Tellico Plains
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.400, -84.217
One tree was reported down across Rafter Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
One tree was reported down across Rafter Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 25, 2:52 AM EST, 6 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 352 AM EDT THU MAY 25 2006 .SHORT TERM...(TODAY AND FRIDAY)...IN THE SHORT RUN...AN AREA OF SHOWERS AND THUNDERSTORMS IS ENTERING INTO THE NORTHERN PLATEAU. THIS AREA OF CONVECTION IS DUE TO FAIRLY STRONG ISENTROPIC LIFT OVER THE SOUTHERN OHIO VALLEY AND ELEVATED INSTABILITY. MODELS SHOW THE MAIN FORCING FROM THE ISENTROPIC LIFT WILL MOVE NORTH OF THE FORECAST AREA...BUT NAM SOUNDINGS AT TRI AND TYS SUGGEST ENOUGH ELEVATED INSTABILITY TO KEEP AT LEAST SCATTERED CONVECTION GOING THIS MORNING. WILL HAVE HIGHEST POPS FOR THE NORTHERN PLATEAU WITH LESSER AMOUNTS FARTHER SOUTH AND EAST. AN OUTFLOW BOUNDARY IS MOVING SOUTHEAST FROM THE LINEAR MCS AND MAY ACT AS A FOCUSING MECHANISM FOR CONVECTION TODAY. NAM AND GFS SOUNDINGS SHOW AIRMASS WILL MOISTEN AND BECOME MODERATELY UNSTABLE WITH CAPES APPROACHING 2000-2500 J/KG. WBZ ARE FAIRLY HIGH (OVER 12 KFT) AND SHEAR IS LIMITED DUE TO THE UNI- DIRECTIONAL PROFILE...SO DO NOT ANTICIPATED WIDESPREAD SEVERE STORMS TODAY. HOWEVER...ENOUGH BOUNYANT ENERY TO WARRANT ISOLATED SEVERE STORMS POSSIBLE. FOR TONIGHT...NAM AND GFS SHOW INCREASING ISENTROPIC LIFT AND SOME JET ENERGY MOVING ACROSS THE AREA...SO AT LEAST SCATTERED CONVECTION ANTICIPATED. WILL NEED TO WATCH FOR THE POSSIBLE OF ANOTHER MCS DEVELOPMENT TO THE WEST AND NORTHWEST THIS EVENING...WHICH MAY MOVE ACROSS THE FORECAST AREA OVERNIGHT. FOR FRIDAY...A SURFACE TROUGH WILL MOVE ACROSS THE FORECAST AREA LATE IN THE DAY. NAM AND GFS SOUNDINGS SHOW INCREASING SOUTHWEST TO WESTERLY FLOW IN THE BOUNDARY LAYER WHICH ALLOWS 0-3KM HELICITY TO INCREASE AS WELL BY AFTERNOON. FAIRLY UNSTABLE AIRMASS WITH CAPES NEAR 2500 J/KG...ESPECIALLY ACROSS TYS AND CHA AREAS. A BETTER CHANCE OF SEVERE THUNDERSTORMS EXISTS FOR FRIDAY AFTERNOON AND EVENING. WBZ DROP SOME AS WELL...SO LARGE HAIL WILL BE MORE OF A CONCERN. STRONGER BOUNDARY LAYER WINDS AND HELICITY INCREASE THE CHANCE OF DAMAGING BOW SEGMENTS WITH ISOLATED SUPERCELLS POSSIBLE. .LONG TERM...FOR SATURDAY...MODELS SHOW UPPER RIDGE BUILDING ACROSS THE FORECAST AREA WITH A MID-LEVEL CAPPING INVERSION SETTING IN BETWEEEN 500-600 MB. A WEAK BOUNDARY WILL REMAIN ACROSS SOUTHEAST TENNESSEE...BUT ONLY EXPECT ISOLATED TO WIDELY SCATTERED CONVECTION AT BEST GIVEN INCREASING MID-LEVEL CAP. FOR SUNDAY AND MONDAY...UPPER AND SURFACE RIDGE WILL BE THE MAIN PLAYER KEEPING ONLY ISOLATED CONVECTION POSSIBLE AND MAINLY TERRAIN INDUCED. FAIRLY HOT AFTERNOONS ANTICIPATED GIVEN RISING THICKNESS. FOR TUESDAY AND WEDNESDAY...SURFACE HIGH MOVES SLIGHTLY EAST AND UPPER RIDGE WEAKENS SOME TO ALLOW SCATTERED MAINLY DIURNAL CONVECTION TO DEVELOP EACH DAY. MORE SUMMER-LIKE WEATHER IN STORE FOR NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 88 66 87 67 / 40 40 50 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 85 65 84 65 / 60 50 50 40 OAK RIDGE, TN 85 64 84 64 / 70 50 50 40 TRI CITIES AIRPORT, TN 81 60 80 60 / 70 50 60 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT THU MAY 25 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE- COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE- WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON- KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER- SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN- NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK- EAST POLK-LEE-WISE-SCOTT VA-RUSSELL-WASHINGTON VA- 530 AM EDT (430 AM CDT) THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A WARM FRONT ACROSS THE TENNESSEE VALLEY WILL SLOWLY LIFT NORTHEAST TODAY. INCREASING SOUTHWEST LATER TODAY WILL TRANSPORT WARM... MOIST...AND UNSTABLE AIR ACROSS THE REGION AND FOCUS ALONG THE WARM FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT WITH THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO PENNY SIZE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WEAK COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY. BREEZY SOUTHWEST WINDS AHEAD OF THE FRONT WILL CONTINUE TO PULL WARM...MOIST AND UNSTABLE AIR ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. AS THE WEAK FRONT MOVES ACROSS THE REGION FRIDAY AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP. DUE TO THE STRONG WINDS AND COOL AIR ALOFT...SOME OF THE STORMS MAY BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS. A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE AREA THIS WEEKEND ENDING THE THUNDERSTORMS CHANCES FOR SUNDAY AND MONDAY. MORE SUMMER- LIKE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT...BUT A BETTER CHANCE EXISTS FOR FRIDAY AFTERNOON AND EVENING. DH
The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 14:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510286.